Tornadoes · United States · Mississippi · 2005

F1 tornado, Sylvarena, Mississippi, April 6, 2005

This F1 tornado ran 6.0 miles across Smith County on April 6, 2005, touching down at 9:12 PM CDT and reaching 75 yards wide. It killed nobody, and did $300,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F1
Date
April 6, 2005
Touchdown
9:12 PM CDT (02:12 UTC)
Path length
6.0 miles (9.7 km)
Path width
75 yards (69 m)
Deaths
0
Injuries
0
Property damage
$300,000
County
Smith County
Touchdown point
32.020, -89.450
Lift-off point
32.050, -89.350
Record number
755

What the Weather Service recorded

This tornado touched down just to the W of Sylvarena and tracked ENE for 6 miles. Numerous trees were snapped and uprooted along the path. Two miles W of Sylvarena, just off State Highway 18, a two story home had a large tree blown down on it causing major damage. Also at this location a outbuilding was destroyed. The tornado dissipated about 1 mile W of the Ted Community.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

29 minutes of warning. NWS JAN issued a tornado warning for this county at 01:43 UTC, 29 minutes before the tornado touched down, in force until 02:45 UTC.

Issued (UTC)ExpiredProductOffice
13:32 UTC14:30 UTCTornado WarningJAN
14:30 UTC15:30 UTCTornado WarningJAN
14:31 UTC18:30 UTCFlash Flood WarningJAN
14:58 UTC16:00 UTCTornado WarningJAN
15:55 UTC17:00 UTCTornado WarningJAN
20:28 UTC21:30 UTCTornado WarningJAN
20:40 UTC21:45 UTCTornado WarningJAN
20:59 UTC01:00 UTCFlash Flood WarningJAN
21:41 UTC22:45 UTCTornado WarningJAN
22:02 UTC23:00 UTCTornado WarningJAN
23:05 UTC23:34 UTCTornado WarningJAN
01:43 UTC02:45 UTCTornado WarningJAN

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 00:56 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the tornado touched down at Apr 6, 7:40 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 6, 7:40 PM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
740 PM CDT WED APR 6 2005

.DISCUSSION...UPDATED GRIDS AND ZONES ALREADY POSTED. REDUCED POPS
AND ADJUSTED TEMP CURVES IN OUR WESTERN ZONES AND PARISHES. NEW
TORNADO WATCH IS IN EFFECT EAST MISSISSIPPI UNTIL 1 AM ALTHOUGH THE
ACTUAL THREAT MAY SHIFT EAST OF OUR CWA BY MIDNIGHT. LOCAL RADARS
INDICATE ADDITIONAL THUNDERSTORMS FIRING ALONG A DRY LINE MOVING
EAST THROUGH CENTRAL MISSISSIPPI. ITS THIS DRY LINE THAT SHOULD
CONTINUE EAST AND SHIFT THE FOCUS FOR SEVERE WEATHER EAST OF OUR
CWA. BEHIND THE DRY LINE SKIES HAVE CLEARED BUT SATELLITE IMAGERY
INDICATES PLENTY OF WRAP AROUND CLOUDS MOVING ACROSS LOUISIANA THAT
WILL MOVE INTO OUR REGION LATER TONIGHT. WL LIKELY LET FLASH FLOOD
WATCH EXPIRE AT MIDNIGHT.

&&

.PREVIOUS DISCUSSION...NUMEROUS HAIL AND TORNADO REPORTS HAVE
COME IN TODAY THUS FAR. THERE DOES APPEAR TO BE A SLIGHT TREND
DEVELOPING IN THE MODE OF SEVERE. THE FREQUENCY OF TORNADIC
SUPERCELL DEVELOPMENT APPEARS TO BE DIMINISHING SLIGHTLY WHILE THE
DEVELOPMENT OF HAIL PRODUCING SUPERCELLS IS INCREASING SLIGHTLY. VAD
WIND PROFILES OFF OF THE JACKSON RADAR STILL SHOW A STRONGLY VEERING
WIND PROFILE IN THE LOWER LEVELS...WHICH MAKES ME THINK THAT THIS
TREND MIGHT BE TEMPORARY. FACTOR THAT IN WITH LOW LCL HEIGHTS...HIGH
SHEAR...AND INSTABILITY...AND THE SEVERE AND TORNADIC WEATHER
CONTINUES FOR THE OUTLOOK AREA. THE CURRENT POSITION OF THE COLD
FRONT IS MORE OR LESS ALONG THE RIVER. WE SHOULD REMAIN UNDER THE
GUN UNTIL THE FRONT PASSES THROUGH THE AREA LATE THIS EVENING. ALL
SEVERE CONVECTIVE PARAMETERS ARE EXPECTED TO REMAIN HIGH THROUGH THE
EVENING HOURS. THEREFORE...HAVE CHOSEN TO MAINTAIN THE STRONG
WORDING IN THE ZONES AND IN OTHER PRODUCTS.

AFTER THE FRONT PASSES BY LATE THIS EVENING...THERE WILL STILL BE A
CHANCE FOR SOME SEVERE HAIL PRODUCING THUNDERSTORMS AS THE UPPER LOW
CIRCULATION PASSES OVERHEAD. WITH COOLING TEMPS ALOFT...LAPSE RATES
WILL STEEPEN...THUS HELPING TO ENABLE FURTHER CONVECTIVE
DEVELOPMENT. HOWEVER...THE TORNADIC CONCERNS WILL END AS THE
BOUNDARY LAYER STABILIZES.

LONG TERM...NOT TOO MUCH TO CHANGE IN THE LONG TERM. CLOUDS LOOK TO
REMAIN THROUGH THE OVERNIGHT HOURS THURSDAY AND UNTIL MIDDAY FRI
BEFORE SKIES FINALLY BEGIN TO CLEAR OUT. SHOWERS WILL FINALLY START
TO END FRIDAY MORNING AS THE THE UPPER LOW AND SFC LOW MOVE OFF TO
THE EAST. THIS WILL HELP KEEP TEMPS DOWN DURING THE DAY FRIDAY AND
WITH H9 TEMPS ONLY 9C MID 60S STILL LOOK GOOD ACROSS A MAJORITY OF
THE CWA.

QUIET WEATHER EXPECTED SATURDAY AS AN UPPER LEVEL RIDGE BUILDS IN.
THIS WILL ALLOW TEMPS TO START TO WARM UP QUICKLY WITH LOWER TO MID
70S. TEMPS WILL CONTINUE TO WARM UP INTO SUN AS SOUTHERLY LL WINDS
BRING IN H85 TEMPS OF 14C BY SUN AFTERNOON.

AS PREVIOUS DISCUSSION MENTIONED STORM SYSTEM COMING IN AT THE
BEGINNING OF NEXT WEEK IS GETTING STRONGER AND WETTER. WILL CONTINUE
TO BUMP UP THE POPS FOR MON. WILL ALSO STAY AROUND MEX GUIDANCE FOR
TEMPS IN DAYS 5 THROUGH 7. THIS IS STILL 5 DAYS OUT BUT GFS NOW
SHOWING H85 FLOW OF 50+KTS AND ALL OF THE EXTENDED MODELS ARE NOW
SHOWING THE CLOSED LOW AND TROUGH AXIS NEGATIVELY TILTED. THIS IS
FIVE AND 6 DAYS OUT BUT MODELS ARE SHOWING ANOTHER POSSIBLE SEVERE
WEATHER EVENT. SHEAR LOOKS INCREDIBLE WITH THIS SYSTEM BUT FRCST
SNDGS SHOW THESE STORMS POSSIBLY ELEVATED. WILL NOW START TO MENTION
THIS IN THE HWO. LATER FORECAST AND MODEL RUNS WILL START TO HAVE A
BETTER HANDLE ON THIS SITUATION. /CAB/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH UNTIL MIDNIGHT THURSDAY FOR MSZ026-MSZ027-
     MSZ028-MSZ029-MSZ030-MSZ031-MSZ032-MSZ033-MSZ037-MSZ038-
     MSZ039-MSZ043-MSZ044-MSZ045-MSZ046-MSZ048-MSZ049-MSZ050-
     MSZ051-MSZ052-MSZ054-MSZ055-MSZ056-MSZ057-MSZ058-MSZ062-
     MSZ063-MSZ064-MSZ065-MSZ066-MSZ072-MSZ073-MSZ074.

LA...NONE.
AR...NONE.
&&

22
Hazardous weather outlook, Apr 6, 2:07 PM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
207 PM CDT WED APR 06 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071907-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
207 PM CDT WED APR 06 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SEVERE WEATHER WILL CONTINUE  THIS AFTERNOON AND EVENING OVER THE
ENTIRE OUTLOOK AREA...WITH THE GREATEST RISK OVER CENTRAL AND
EASTERN PORTIONS OF MISSISSIPPI. A COMBINATION OF VERY UNSTABLE
AIR...STRONG WIND SHEAR...AND AN APPROACHING STRONG LOW PRESSURE
SYSTEM...WILL CONTINUE TO ALLOW FOR THE SEVERE WEATHER EVENT TO
CONTINUE INTO THE LATE EVENING HOURS

AS AN ASSOCIATED COLD FRONT MOVES THROUGH THE AREA THIS AFTERNOON
AND EVENING...THE SEVERE THUNDERSTORM AND TORNADIC ACTIVITY WILL
CONTINUE. THE MAIN CONCERNS ARE EXPECTED  TO CONTINUE TO BE FOR
HAIL AND TORNADOES AS THE PRIMARY CONCERNS AND HIGH WINDS AS THE
SECONDARY CONCERN.

THE ACTIVITY SHOULD DIMINISH AROUND MIDNIGHT AS THE FRONT MOVES
EAST OF THE AREA. HOWEVER...A FEW...ISOLATED SEVERE (HAIL
PRODUCING) THUNDERSTORMS COULD DEVELOP AFTER MIDNIGHT AS THE
CENTER OF THE UPPER LOW MOVES OVERHEAD.

...FLOODING...
HEAVY RAINFALL WILL BE POSSIBLE OVER THE ENTIRE OUTLOOK AREA
THROUGH MIDNIGHT...WITH THE HEAVIEST RAINFALL OCCURRING EAST OF
THE NATCHEZ TRACE...OVER SOUTHERN AND EASTERN MISSISSIPPI. THE
PERPETUAL REDEVELOPMENT OF THUNDERSTORMS  WILL ALLOW FOR ONE TO
THREE MORE INCHES OF RAINFALL...WITH LOCALLY HEAVIER AMOUNTS
POSSIBLE. FOR THIS REASON...A FLASH FLOOD WATCH IS IN EFFECT FOR
MAINLY AREAS EAST OF THE NATCHEZ TRACE THROUGH MIDNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
STRONG TO SEVERE STORMS WILL ONCE AGAIN BE POSSIBLE NEXT WEEK
MONDAY AND INTO TUESDAY.

MODELS CONTINUE TO SHOW ANOTHER STRONG SYSTEM MOVE INTO THE
REGION DURING THE BEGINNING OF NEXT WEEK.  IT IS STILL TO EARLY
TO TELL WHAT IF ANY SEVERE WEATHER WILL OCCUR BUT LATEST MODEL
TRENDS CONTINUE TO GET STRONGER AND WETTER WITH THE SYSTEM.  AS A
SURFACE LOW PRESSURE SYSTEM MOVES THROUGH THE SOUTHERN PLAINS
WARM MOIST AIR WILL ONCE AGAIN PUSH NORTH OUT OF THE GULF. AT THE
SAME TIME A STRONG UPPER LEVEL SYSTEM WILL BEING TO PUSH THROUGH
THE CENTRAL UNITED STATES AND PROVIDE THE LIFT FOR THUNDERSTORM
DEVELOPMENT.  STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR
FURTHER UPDATES ON THIS SITUATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...WILL BE REQUIRED THROUGH MIDNIGHT
TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 6, 8:00 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
800 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND DMG     UNION                   32.57N 89.12W
04/06/2005                   NEWTON             MS   EMERGENCY MNGR

            6 HOMES DAMAGED. 2 BUSINESSES DAMAGED. 15 SHEDS
            DESTROYED. SEVERAL TREES DOWN. NO INJURIES.

&&

WILSON
Special weather statement, Apr 6, 8:01 PM CDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
801 PM CDT WED APR 6 2005

MSZ036-042>043-048-070600-
HINDS MS-HOLMES MS-MADISON MS-YAZOO MS-

TORNADO WATCH NUMBER 135 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN MISSISSIPPI THIS WATCH INCLUDES 4 COUNTIES

IN CENTRAL MISSISSIPPI

HINDS                 HOLMES                MADISON
YAZOO

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
YAZOO CITY...JACKSON...DURANT...TCHULA...LEXINGTON...
PICKENS AND GOODMAN

MSZ026>033-037>039-044>046-049>052-054>058-062>066-072>074-070600-
ATTALA MS-CARROLL MS-CHOCTAW MS-CLARKE MS-CLAY MS-
COPIAH MS-COVINGTON MS-FORREST MS-GRENADA MS-JASPER MS-
JEFFERSON DAVIS MS-JONES MS-KEMPER MS-LAMAR MS-
LAUDERDALE MS-LAWRENCE MS-LEAKE MS-LINCOLN MS-
LOWNDES MS-MARION MS-MONTGOMERY MS-NESHOBA MS-
NEWTON MS-NOXUBEE MS-OKTIBBEHA MS-RANKIN MS-SCOTT MS-
SIMPSON MS-SMITH MS-WEBSTER MS-WINSTON MS-

TORNADO WATCH NUMBER 135 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN MISSISSIPPI THIS WATCH INCLUDES 31 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
LEAKE                 RANKIN                SCOTT
SIMPSON               SMITH

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               MONTGOMERY
WEBSTER

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       LAWRENCE              LINCOLN
MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

THIS INCLUDES THE CITIES OF...WEST POINT...COLUMBUS...
BROOKHAVEN...MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...
RICHLAND...FOREST...MORTON...CARTHAGE...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...LAUREL...BAY SPRINGS...
HEIDELBERG...MACON...BROOKSVILLE...QUITMAN...STONEWALL...
SHUBUTA...NEWTON...UNION...DECATUR...CONEHATTA...GRENADA...
STARKVILLE...PRENTISS...BASSFIELD...PHILADELPHIA...PEARL RIVER...
MONTICELLO...NEW HEBRON...WINONA...COLUMBIA...VAIDEN...
NORTH CARROLLTON...CARROLLTON...ACKERMAN...WEIR...EUPORA...
MABEN...MATHISTON...MERIDIAN...WEST HATTIESBURG...LUMBERTON...
PURVIS...COLLINS...MOUNT OLIVE...LOUISVILLE...HATTIESBURG...
DE KALB AND SCOOBA
Special weather statement, Apr 6, 8:10 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
810 PM CDT WED APR 6 2005

MSZ036-042>043-048-070215-
HINDS MS-HOLMES MS-MADISON MS-YAZOO MS-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 135 FOR
THE FOLLOWING AREAS

IN MISSISSIPPI THIS CANCELS 4 COUNTIES

IN CENTRAL MISSISSIPPI

HINDS                 HOLMES                MADISON
YAZOO

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
YAZOO CITY...JACKSON...DURANT...TCHULA...LEXINGTON...
PICKENS AND GOODMAN

MSZ026>033-037>039-044>046-049>052-054>058-062>066-072>074-070600-
ATTALA MS-CARROLL MS-CHOCTAW MS-CLARKE MS-CLAY MS-
COPIAH MS-COVINGTON MS-FORREST MS-GRENADA MS-JASPER MS-
JEFFERSON DAVIS MS-JONES MS-KEMPER MS-LAMAR MS-
LAUDERDALE MS-LAWRENCE MS-LEAKE MS-LINCOLN MS-
LOWNDES MS-MARION MS-MONTGOMERY MS-NESHOBA MS-
NEWTON MS-NOXUBEE MS-OKTIBBEHA MS-RANKIN MS-SCOTT MS-
SIMPSON MS-SMITH MS-WEBSTER MS-WINSTON MS-

TORNADO WATCH NUMBER 135 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN MISSISSIPPI THIS WATCH INCLUDES 31 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
LEAKE                 RANKIN                SCOTT
SIMPSON               SMITH

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               MONTGOMERY
WEBSTER

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       LAWRENCE              LINCOLN
MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

THIS INCLUDES THE CITIES OF...WEST POINT...COLUMBUS...
BROOKHAVEN...MAGEE...MENDENHALL...KOSCIUSKO...PEARL...BRANDON...
RICHLAND...FOREST...MORTON...CARTHAGE...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...LAUREL...BAY SPRINGS...
HEIDELBERG...MACON...BROOKSVILLE...QUITMAN...STONEWALL...
SHUBUTA...NEWTON...UNION...DECATUR...CONEHATTA...GRENADA...
STARKVILLE...PRENTISS...BASSFIELD...PHILADELPHIA...PEARL RIVER...
WINONA...COLUMBIA...VAIDEN...NORTH CARROLLTON...CARROLLTON...
ACKERMAN...WEIR...EUPORA...MABEN...MATHISTON...MONTICELLO...
NEW HEBRON...MERIDIAN...WEST HATTIESBURG...LUMBERTON...PURVIS...
COLLINS...MOUNT OLIVE...LOUISVILLE...HATTIESBURG...
DE KALB AND SCOOBA

22
Local storm report, Apr 6, 8:27 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
827 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             5 E FLORENCE            32.15N 90.04W
04/06/2005  0.75 INCH        RANKIN             MS   EMERGENCY MNGR

            PENNY SIZED HAIL NEAR MONETREY

0440 PM     TSTM WND DMG     UNION                   32.57N 89.12W
04/06/2005                   NEWTON             MS   EMERGENCY MNGR

            6 HOMES DAMAGED. 2 BUSINESSES DAMAGED. 15 SHEDS
            DESTROYED. SEVERAL TREES DOWN. NO INJURIES.

0827 PM     HAIL             6 NE WALNUT GROVE       32.66N 89.39W
04/06/2005  0.75 INCH        LEAKE              MS   AIRPLANE PILOT

            REPORTED IN THE ROSEBUD COMMUNITY.

&&

DB
Local storm report, Apr 6, 8:50 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
850 PM CDT WED APR 06 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 PM     HAIL             MAGEE                   31.87N 89.73W
04/06/2005  1.75 INCH        SIMPSON            MS   EMERGENCY MNGR

            GOLF BALL SIZE HAIL REPORTED IN MAGEE BY EMERGENCY
            MANAGER.

&&

LJW/MW
Special weather statement, Apr 6, 9:06 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
906 PM CDT WED APR 6 2005

MSZ026>029-032-037-044-049-054-062-070315-
ATTALA MS-CARROLL MS-CHOCTAW MS-COPIAH MS-GRENADA MS-
LEAKE MS-LINCOLN MS-MONTGOMERY MS-RANKIN MS-WEBSTER MS-

THE NATIONAL WEATHER SERVICE HAS CANCELED TORNADO WATCH 135 FOR
THE FOLLOWING AREAS

IN MISSISSIPPI THIS CANCELS 10 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
LEAKE                 RANKIN

IN NORTH CENTRAL MISSISSIPPI

CARROLL               GRENADA               MONTGOMERY
WEBSTER

IN SOUTH CENTRAL MISSISSIPPI

LINCOLN

THIS INCLUDES THE CITIES OF...BROOKHAVEN...KOSCIUSKO...PEARL...
BRANDON...RICHLAND...GRENADA...CARTHAGE...CRYSTAL SPRINGS...
HAZLEHURST...WESSON...WINONA...VAIDEN...NORTH CARROLLTON...
CARROLLTON...ACKERMAN...WEIR...EUPORA...MABEN AND MATHISTON

MSZ030>031-033-038>039-045>046-050>052-055>058-063>066-072>074-070600
-CLARKE MS-CLAY MS-COVINGTON MS-FORREST MS-JASPER MS-JEFFERSON DAVIS
MS-JONES MS-KEMPER MS-LAMAR MS-
LAUDERDALE MS-LAWRENCE MS-LOWNDES MS-MARION MS-
NESHOBA MS-NEWTON MS-NOXUBEE MS-OKTIBBEHA MS-SCOTT MS-
SIMPSON MS-SMITH MS-WINSTON MS-

TORNADO WATCH NUMBER 135 REMAINS VALID UNTIL 1 AM CDT FOR THE
FOLLOWING AREAS

IN MISSISSIPPI THIS WATCH INCLUDES 21 COUNTIES

IN CENTRAL MISSISSIPPI

SCOTT                 SIMPSON               SMITH

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

CLAY                  LOWNDES               OKTIBBEHA

IN SOUTH CENTRAL MISSISSIPPI

JEFFERSON DAVIS       LAWRENCE              MARION

IN SOUTHEAST MISSISSIPPI

COVINGTON             FORREST               JONES
LAMAR

THIS INCLUDES THE CITIES OF...WEST POINT...COLUMBUS...MAGEE...
MENDENHALL...FOREST...MORTON...TAYLORSVILLE...RALEIGH...
PRENTISS...BASSFIELD...LAUREL...BAY SPRINGS...HEIDELBERG...
MACON...BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...
UNION...DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
PHILADELPHIA...PEARL RIVER...COLUMBIA...MONTICELLO...NEW HEBRON...
MERIDIAN...WEST HATTIESBURG...LUMBERTON...PURVIS...COLLINS...
MOUNT OLIVE...LOUISVILLE AND HATTIESBURG

22

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Jackson, MS (KJAN), 00:00Z

2.2 hours before the tornado, 71 km from the path. April 7, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -14058, lifted condensation level 5169 meters above ground. Wind barbs in knots down the right edge.1000850700500300200100-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 00:00Z on 2005-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 21 square meters per square second, 0 to 6 km bulk shear 10 knots.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-14058 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
5169 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
-1.2 K/km

Open this sounding in Storm Lab

Jackson, MS (KJAN), 12:00Z

9.8 hours after it, 71 km from the path. April 7, 2005.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2005-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -63, lifted condensation level 760 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Jackson, MS at 12:00Z on 2005-04-07The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 33 square meters per square second, 0 to 6 km bulk shear 42 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-63 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
760 m above ground
0-6 km bulk shear
42 kt
0-1 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Pine Belt Regional Awos (PIB), 63 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:15 UTC66.262.6160° 8 kt1008.5
00:35 UTC66.262.6110° 3 kt1008.5
00:55 UTC66.262.690° 4 kt1008.5
01:15 UTC66.262.6140° 8 kt1008.5
01:35 UTC66.262.6150° 7 kt1008.1
01:55 UTC66.262.6150° 6 kt1008.5
02:15 UTC66.262.6160° 6 kt1008.8
02:35 UTC64.462.6160° 6 kt1009.1
02:55 UTC64.462.6180° 5 kt1009.1
03:15 UTC64.462.6180° 6 kt1009.1
03:35 UTC66.262.6300° 4 kt1009.8
03:55 UTC66.260.8280° 7 kt141009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Jackson/Brandon,MS radar (KDGX), 61 km away, was scanning. The volume nearest the touchdown began at 02:12 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2005 tornado in MississippiEvery tornado in Mississippi since 1950Warnings in force in Mississippi nowThe forecast where you are

The other tornadoes of April 6, 2005

22 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
April 67:10 AM CDTF3Rankin, MS15.06006$11 million
April 67:36 AM CDTF0Madison, MS2.530$1,000
April 67:40 AM CDTF0Tangipahoa Parish, LA0.220$2,000
April 67:50 AM CDTF2Pike, MS16.01002$500,000
April 67:58 AM CDTF1Rankin, MS1.0200$10,000
April 68:00 AM CDTF1Scott, MS6.0200$700,000
April 68:26 AM CDTF1Leake, MS23.0300$500 million
April 68:32 AM CDTF1Lawrence, MS3.550$80,000
April 69:06 AM CDTF1Simpson, MS7.050$4,000
April 69:42 AM CDTF2Smith, MS13.5500$160,000
April 610:06 AM CDTF0Lincoln, MS0.750$10,000
April 610:10 AM CDTF3Covington, MS28.0600$8.0 million
April 610:22 AM CDTF1Jefferson Parish, LA13.040$120,000
April 611:23 AM CDTF0Smith, MS0.530$2,000
April 611:35 AM CDTF1Hancock, MS1.530$50,000
April 612:12 PM CDTF2Lafourche Parish, LA2.0502$250,000
April 612:49 PM CDTF1Clarke, MS2.075$40,000
April 61:10 PM CDTF1Plaquemines Parish, LA1.050$20,000
April 63:10 PM CDTF1Leake, MS3.0200$250,000
April 63:43 PM CDTF1Smith, MS3.075$30,000
April 65:51 PM CDTF0Pickens, AL1.550$50,000
April 65:53 PM CDTF0Covington, MS0.550$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.